It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Message Board
THIS MESSAGE BOARD IS NO LONGER ACTIVE. TO SEE OUR ACTIVE MESSAGE BOARDS, PLEASE GO HERE





Re: Synthroid and Hyperthyroidism

Re: Synthroid and Hyperthyroidism

[ Back to Messages ]

Message

Posted by Tina on August 16, 2000 at 08:39:47:

In Reply to: Synthroid and Hyperthyroidism posted by DJ on August 16, 2000 at 00:30:14:

: Can synthroid be used to raise one's TSH level? My TSH was .74 in a range from .4 to 5.5. Feeling that this was on the low end, my doctor prescribed synthroid...I thought it was used to lower one's TSH, not raise it. Can it do both? The nurse said it could also raise one's TSH. Personally, I am too scared to take it. I already have brittle hair that is falling out, and do not want it to get worse. Thanks.

Hi DJ,

No Snythroid does not raise one's TSH level. But what the nurse might have been referring to is it's use in Block Replacement Therapy (BRT) where it is used with an anti-thyroid drug to treat hyperthyroidism. If I could undo the past, I would have tried this before allowing RAI.

This is a message from the about.com thyroid forum from a lady who has undergone BRT. "from: Chris (SURFGIRLZ) Aug-1 5:54 pm To ALL (1 of 8) 11384.1


" I am reposting this note for those of you who are interested
in BRT. I had it 8 years ago, and have been completely
restored to health. My only side effect has been weight gain,
but, a small price to pay for feeling great!
BRT stands for Block and Replace Therapy. It is the number
one choice of treatment for Graves in Japan and in much of
Europe. In Japan, they have an 85% success rate. Not bad
odds!!!
Here's how it works: You are first put on an anti-thyroid
medicine (either PTU or Tapazole.) I started out on Tapazole,
but was allergic, so my doctor switched me to PTU. Once my
blood levels reaches a certain point, my dosage of PTU was
INCREASED and he added Synthroid.
Now, why would you be taking a "pro-thyroid" and an
"anti-thyroid" drug at the same time? There's a very simple
explanation. The aim of this treatment is to "trick" your
thyroid into thinking it doesn't have to work anymore. This
"puts it to sleep" and allows it to heal.
You will be taking pills several times a day. It is VITAL that
you take them at the same time at the correct dosages
every day. I did this for about a year before my doctor said
my blood levels showed that I could be weaned off the PTU.
As they lower your PTU, they also lower your Synthroid. My
doctor feels you must be on Synthroid for a MINIMUM of five
years after coming off the PTU in order to significantly
reduce your chances of becoming hyperthyroid. You can
choose, if you want, to stay on Synthroid indefinately. That's
what I have chosen to do. Why rock the boat?
Many American doctors dismiss BRT and won't even try it.
The reason? Probably because RAI is easier for them. One
dose (maybe two) and BAM, you are now hyPOthyroid!
Where as, BRT requires constant monitoring for a year. The
other reason could be that when BRT was first tried in this
country, American doctors did not have the same success
rate as the Japanese because they did not follow the exact
protocol. They took their patients off synthroid too quickly. In
order for this to work, you MUST remain on synthroid for a
minimum of five years. Coming off synthroid too fast would
be like setting a broken arm in a cast, and then cutting off
the cast before the arm had a chance to heal.
I had to insist my doctor try BRT. He at first declined, but I
insisted. I'm glad I did!
You can find info about BRT by going to the library and
playing detective in the medical journals. Many of the articles
don't call it BRT so you have to read through a lot of
abstracts. Good luck!
Chris"

For more information or to talk to Chris personally about it, go to

http://www.delphi.com/ab-thyroid/start/
When you are there you will have to join to participate and ask questions but you can view all messages by signing in as a guest first if you prefer. To see Chris's messages go down on the left side to the folder "Grave's and Hyperthyroidism"

Hope this helps, Tina




Follow Ups




All times are GMT -7. The time now is 01:31 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!